Alert archive / Georgia / Special Weather Statements in 2019

Special Weather Statement, NWS Columbia, SC

July 31, 2019Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 31, 2019, 3:08 PM EDT for Richmond County, Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 3:08 PM EDT (19:08 UTC)
Expired
Jul 31, 2019, 4:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:26 PM EDTTSTM WND DMG2 Sw Grovetown, GADISPATCH REPORTED A TREE DOWN IN A DRIVEWAY ALONG NUGGET DRIVE.
Jul 31, 3:35 PM EDTTSTM WND DMG1 Se Grovetown, GATRAINED SKYWARN SPOTTER REPORTED MULTIPLE TREES AND POWER LINES DOWN ON THE 800 BLOCK OF RAILROAD AVE IN GROVETOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS82 KCAE 311908
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
308 PM EDT Wed Jul 31 2019
 
GAZ064-065-077-SCZ030-312000-
Burke GA-Richmond GA-Columbia GA-Aiken SC-
308 PM EDT Wed Jul 31 2019

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond...southeastern Columbia and west central Aiken Counties
Until 400 PM EDT....

At 308 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Augusta, Hephzibah,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Augusta Regional Airport, Village Plaza Shopping Center,
Augusta National Golf Club, Blythe, West End Augusta, Liberty Park
Community Center, New Savannah Bluff Lock & Dam Park and Glenn Hills.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 193 and 200.
 Interstate 520 in Georgia between mile markers 1 and 14.

LAT...LON 3329 8223 3338 8229 3355 8205 3349 8199
      3346 8193 3332 8194
TIME...MOT...LOC 1908Z 238DEG 10KT 3338 8214 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:59 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 2:59 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
259 PM EDT Wed Jul 31 2019

.SYNOPSIS...
A frontal boundary will become stationary across the region by
end of the workweek. Increasing moisture will bring a more humid
airmass as will as more widespread showers and thunderstorms by
the end of the week. This wet pattern will linger into the
beginning of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Regional radar as of 18Z showing scattered showers and
thunderstorms have developed mainly in areas that had more
heating through the morning due to less cloud cover. An upper
trough axis extending from the OH/TN valleys will promote west-
southwesterly flow aloft across the region through tonight. At
the surface, weak lee side troughing is in place across the
eastern Piedmont and western Midlands. Precipitable water
values are around 1.6 inches. Scattered convective coverage is
expected through the afternoon with activity diminishing this
evening with loss of heating. Instability appears weak to
moderated. Overall severe potential is low, although isolated
strong winds are possible given DCAPE values around 700 to 900
J/kg. Temperatures will top out in the lower to middle 90s and
overnight lows will be in the lower 70s. Patchy fog will be
possible again tonight mainly in fog prone locations.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Models indicate a wet pattern developing for the end of the
week. An upper level trough axis will remain west of the region
with an upper ridge off the southeast coast and over the Desert
Southwest. A frontal boundary is progged to stall to our north
and west. A deep southerly flow will develop across the region
producing increasing moisture and instability. PW values will
increase to around 1.5 inches Thursday to around 2.0 inches for
Friday afternoon/evening. Have maintained higher pops for the
period with activity expected to develop after midday and into
the evening hours. With the increase PW values and relatively
slow storm motion some of the storms will produce locally heavy
rainfall. Highs through the period will be close to normal
through the period.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The models have been consistent with a wet pattern during the
medium-range period. The GFS and ECMWF show a mid-level trough
in the region. Low-level winds are forecast to be southerly on
the backside of offshore high pressure. There should be
increased moisture and the models depict a plume of moisture
from the tropics although the deepest moisture may remain east
of the forecast area ahead of upper troughing. The models
indicate precipitable water around 2.0 inches. Continued with
pops in the high chance to likely category into early next
week. As the trough begins to move eastward by late Tuesday into
Wednesday the pattern begins to look a bit less wet heading
toward the middle of next week. Pops by Wednesday should be in
the slight chance/low chance category. Cloudiness should help
hold down heating and expect near or a little below normal high
temperatures during the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions through the next 24 hours.

Convergence into a weak lee-side trough combined with moderate
heating has resulted in scattered convective development this
afternoon. Added VCTS and TEMPO groups to account for current
activity near the terminals. Brief heavy downpours are possible
with these storms along with strong wind gusts. Activity will
diminish this evening with loss of heating. Patchy fog and
stratus will be possible once again at the fog prone terminals,
AGS and OGB early Thursday morning. A 20 knot low level jet will
be a limiting factor for fog.

EXTENDED AVIATION OUTLOOK...Increasing chances of late
night/early morning fog/stratus, and afternoon and evening
thunderstorms, late week into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 31, 3:13 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
313 AM EDT Wed Jul 31 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
010715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
313 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 2:12 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 PM EDT Wed Jul 31 2019

SCZ027-028-037-311900-
Lexington SC-Calhoun SC-Richland SC-
212 PM EDT Wed Jul 31 2019

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and central Richland Counties Until
300 PM EDT....

At 211 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from St. Andrews to near
Gaston, moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Columbia, West Columbia, Cayce, Irmo, Forest Acres, Springdale, St.
Andrews, Oak Grove, Dentsville, South Congaree, Pine Ridge, Gaston,
Arcadia Lakes, Columbia International University, Riverbanks Zoo, SC
State Farmer's Market, Columbia Metro Airport, SC State Fair Grounds,
West Columbia Riverwalk and Five Points.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 59 and 72.
 Interstate 26 between mile markers 105 and 124.
 Interstate 77 between mile markers 0 and 12.

LAT...LON 3413 8099 3386 8089 3377 8112 3404 8120
TIME...MOT...LOC 1811Z 248DEG 9KT 3402 8111 3383 8107
Special weather statement, Jul 31, 2:22 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
222 PM EDT Wed Jul 31 2019

SCZ035-036-041-311900-
Orangeburg SC-Barnwell SC-Bamberg SC-
222 PM EDT Wed Jul 31 2019

...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell and northwestern Bamberg Counties
Until 300 PM EDT....

At 221 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackville, or 9 miles northwest of Denmark,
moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Denmark, Blackville, Springfield, Neeses and Norway.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3338 8134 3356 8128 3352 8110 3332 8113
TIME...MOT...LOC 1821Z 282DEG 10KT 3343 8123
Special weather statement, Jul 31, 2:48 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
248 PM EDT Wed Jul 31 2019

SCZ035-036-041-311930-
Orangeburg SC-Barnwell SC-Bamberg SC-
248 PM EDT Wed Jul 31 2019

...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...east central Barnwell and northwestern Bamberg Counties
Until 330 PM EDT....

At 247 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Denmark, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Denmark, Blackville, Norway and Bamberg County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3334 8128 3352 8124 3350 8102 3329 8111
TIME...MOT...LOC 1847Z 282DEG 10KT 3342 8115
Special weather statement, Jul 31, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
308 PM EDT Wed Jul 31 2019

GAZ064-065-077-SCZ030-312000-
Burke GA-Richmond GA-Columbia GA-Aiken SC-
308 PM EDT Wed Jul 31 2019

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond...southeastern Columbia and west central Aiken Counties
Until 400 PM EDT....

At 308 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Augusta, Hephzibah,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Augusta Regional Airport, Village Plaza Shopping Center,
Augusta National Golf Club, Blythe, West End Augusta, Liberty Park
Community Center, New Savannah Bluff Lock & Dam Park and Glenn Hills.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 193 and 200.
 Interstate 520 in Georgia between mile markers 1 and 14.

LAT...LON 3329 8223 3338 8229 3355 8205 3349 8199
      3346 8193 3332 8194
TIME...MOT...LOC 1908Z 238DEG 10KT 3338 8214

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:12 PM EDTSpecial Weather StatementCAERichland48 min
Jul 31, 2:22 PM EDTSpecial Weather StatementCAEBarnwell38 min
Jul 31, 2:48 PM EDTSpecial Weather StatementCAEBamberg42 min
Jul 31, 3:13 PM EDTSpecial Weather StatementCAECalhoun32 min
Jul 31, 3:13 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg32 min
Jul 31, 3:25 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick35 min
Jul 31, 4:02 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg28 min

Nearby

Special Weather Statements in Georgia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.